Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Grand Forks, ND

June 5, 2006Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2006, 7:14 PM CDT for Steele County, Traill County, North Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 7:14 PM CDT (00:14 UTC)
Expired
Jun 5, 2006, 8:00 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:25 PM CDTHAIL 110 E Hope, ND
Jun 5, 7:30 PM CDTHAIL 1Clifford, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060014
SVRFGF
NDC091-097-060100-
/O.NEW.KFGF.SV.W.0048.060606T0014Z-060606T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
714 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL STEELE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST
  OF ROSEVILLE TO 5 MILES SOUTHEAST OF SHERBROOKE...MOVING TO THE
  EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROSEVILLE AT 725 PM CDT
  CLIFFORD AT 735 PM CDT
  BLANCHARD AT 750 PM CDT
  HILLSBORO AT 755 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4752 9760 4727 9765 4727 9695 4742 9693

$$

DK/BB
2 follow-up statements
000 
WWUS53 KFGF 060025
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
725 PM CDT MON JUN 5 2006

NDC091-097-060100-
/O.CON.KFGF.SV.W.0048.000000T0000Z-060606T0100Z/
STEELE ND-TRAILL ND-
725 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TRAILL AND EAST CENTRAL STEELE COUNTIES...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ROSEVILLE
TO 7 MILES WEST OF ROSEVILLE...MOVING TO THE EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CLIFFORD BY 730 PM CDT
  ROSEVILLE BY 735 PM CDT
  BLANCHARD BY 755 PM CDT
  6 MILES NORTHWEST OF HILLSBORO BY 800 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4752 9760 4727 9765 4727 9695 4742 9693

$$

DK/BB
000 
WWUS53 KFGF 060056
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
756 PM CDT MON JUN 5 2006

NDC091-097-060106-
/O.EXP.KFGF.SV.W.0048.000000T0000Z-060606T0100Z/
STEELE ND-TRAILL ND-
756 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRAILL AND EAST
CENTRAL STEELE COUNTIES WILL EXPIRE AT 800 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CDT. 

LAT...LON 4752 9760 4727 9765 4727 9695 4742 9693

$$

DK/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 PM CDT MON JUN 5 2006

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

MID LEVEL CIRCULATION TO PROPAGATE ALONG INTERNATIONAL BORDER
OVERNIGHT REACHING MN ARROWHEAD BY MORNING. ASSOCIATED SURFACE
BOUNDARY ENTERING NW FA EARLY THIS AFTERNOON AND WILL LIKELY BE
FOCUS FOR ADDITIONAL CONVECTION LATER THIS AFTERNOON AND EVENING.
AIRMASS AHEAD OF BOUNDARY SUFFICIENTLY UNSTABLE WITH ML CAPES
EXPECTED TO RISE TO 2000J. CONVECTION ONGOING WITHIN SW-NE
INSTABILITY AXIS FROM EXTREME SE ND TO NEAR BDE. INITIAL CLUSTER
WILL LIKELY BE EXITING FA BY FORECAST ISSUANCE HOWEVER NEW
DEVELOPMENT STARTING OVER SE ND. WILL MAINTAIN HIGHEST POPS ALONG
AND AHEAD OF BOUNDARY. WILL STILL KEEP SOME SMALL POPS GOING BEHIND
BOUNDARY AS AIRMASS STILL UNSTABLE AND MID LEVEL CIRCULATION WILL BE
CROSSING THIS EVENING. SLIGHT COLD ADVECTION AND LOW LEVEL DRYING
OVERNIGHT IN WAKE OF BOUNDARY SO WILL FOLLOW COOLER GFS GUIDANCE
VALUES.

ANY CONVECTION BY MORNING SHOULD BE WELL EAST OF FA. MID LEVEL
RIDGING RECOVERS AND WITH DRYING COLUMN SHOULD SEE PLENTY OF SOLAR.
COLD ADVECTION SHORT LIVED SO TEMPERATURES SHOULD RECOVER BACK ABOVE
AVERAGE.

SECONDARY COLD FRONT WITH A LITTLE STRONGER COLD ADVECTION DROPS
THROUGH FA TUESDAY NIGHT. WITH TIMING LATE AND LITTLE UPPER SUPPORT
FEEL ANY DIURNALLY DRIVEN SHRA SHOULD HAVE DISSIPATED BEFORE
REACHING AREA SO WILL KEEP FORECAST DRY.

HIGH PRESSURE BUILDS IN FOR TUESDAY NIGHT/WEDNESDAY AND BASED ON
COOLER COLUMN WILL SEE MORE AVERAGE TEMPERATURES. A SERIES OF WEAK
SHORTWAVES WILL BEGIN ROUNDING RIDGE INTO FA LATER IN THE DAY
HOWEVER WITH AIRMASS STABLE AND LACK OF BOUNDARIES WILL TRIM BACK ON
POPS AND CONFINED PCPN CHANCES TO LATER IN THE NIGHT WEST OF THE
VALLEY.

SURFACE LOW REACHES WESTERN DAKOTAS THURSDAY AND WITH BOUNDARY
INPLACE ACROSS FA WILL MAINTAIN LOW POPS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jun 5, 7:02 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT MON JUN 5 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT MON JUN 5 2006

...SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWEST
MINNESOTA. THE STORMS WILL MOST LIKELY PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO ISOLATED TORNADOES WILL BE POSSIBLE. THE
STORMS WILL DEVELOP AFTER 1 PM ACROSS EASTERN NORTH DAKOTA AND
SHOULD WEAKEN BY MIDNIGHT OVER NORTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 5, 3:34 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
334 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             1 S TENNEY              46.03N 96.45W
06/05/2006  E1.75 INCH       WILKIN             MN   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 3:44 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
344 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             ADA                     47.30N 96.51W
06/05/2006  E1.00 INCH       NORMAN             MN   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             3 SE DOYON              48.02N 98.49W
06/05/2006  E0.88 INCH       NELSON             ND   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 6:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             5 W COOPERSTOWN         47.44N 98.23W
06/05/2006  E0.75 INCH       GRIGGS             ND   LAW ENFORCEMENT

&&

BRAMER
Local storm report, Jun 5, 6:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
651 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             FINLEY                  47.51N 97.84W
06/05/2006  E0.88 INCH       STEELE             ND   PUBLIC

&&

BRAMER
Local storm report, Jun 5, 7:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NNE ORISKA            47.03N 97.73W
06/05/2006  M1.00 INCH       BARNES             ND   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:00 PM CDTTornado WarningFGFRansom41 min
Jun 5, 7:01 PM CDTSevere Thunderstorm WarningFGFGrand Forks59 min
Jun 5, 7:04 PM CDTTornado WarningFGFCass56 min
Jun 5, 7:08 PM CDTTornado WarningFGFSargent54 min
Jun 5, 7:08 PM CDTTornado WarningFGFGrand Forks67 min
Jun 5, 7:38 PM CDTTornado WarningFGFRichland67 min
Jun 5, 7:58 PM CDTSevere Thunderstorm WarningFGFCass49 min
Jun 5, 8:14 PM CDTSevere Thunderstorm WarningFGFGrand Forks61 min
Jun 5, 8:44 PM CDTTornado WarningFGFRichland32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.